Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 23, NWS Tucson, AZ

July 27, 2010Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 27, 2010, 2:57 PM MST for Pima County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2010, 2:57 PM MST (21:57 UTC)
Expired
Jul 27, 2010, 6:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 42 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:00 PM MSTFLASH FLOOD3 Ne Green Valley, AZOLD NOGALES HIGHWAY BLOCKED IN SEVERAL PLACES BY FLOWING WATER.
Jul 27, 5:00 PM MSTFLASH FLOOD4 E Sahuarita, AZSAHUARITA ROAD FLOODED IN SEVERAL PLACES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 123 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WGUS55 KTWC 272157
FFWTWC
AZC019-280100-
/O.NEW.KTWC.FF.W.0023.100727T2157Z-100728T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
257 PM MST TUE JUL 27 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GREEN VALLEY...

* UNTIL 600 PM MST

* AT 247 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM FROM THE SAHUARITA AREA SOUTHWARD 
THROUGH GREEN VALLEY. AN AUTOMATED RAIN GAUGE ALONG THE SANTA CRUZ 
RIVER AT CONTINENTAL HAS REPORTED 1.97 INCHES OF RAINFALL IN THE 
LAST HOUR. IN ADDITION...RADAR RAINFALL ESTIMATES OF UP TO 3 INCHES 
HAVE OCCURRED NEAR THE SAN JAVIER MISSION. FLASH FLOODING OF 
NORMALLY DRY RIVERS AND WASHES INCLUDING THE SANTA CRUZ RIVER AND 
FRANCO WASH IS OCCURRING OR WILL OCCUR SHORTLY. THIS FLASH FLOOD 
WARNING EXPANDS AND REPLACES THE PREVIOUS FLASH FLOOD WARNING ISSUES 
IN THIS AREA.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAHUARITA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3173 11133 3208 11123 3210 11088 3189 11076
      3174 11088 3174 11109

$$

GL
2 follow-up statements
938 
WGUS75 KTWC 272304
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
404 PM MST TUE JUL 27 2010

AZC019-280100-
/O.CON.KTWC.FF.W.0023.000000T0000Z-100728T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
404 PM MST TUE JUL 27 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 352 PM MST...RADAR INDICATED THAT THE RAINFALL INTENSITY HAD 
DECREASED DURING THE PAST 45 MINUTES...BUT LIGHT TO MODERATE RAIN 
CONTINUED FROM SOUTH TUCSON SOUTH TO SAHUARITA AND GREEN VALLEY. 
RADAR DERIVED RAINFALL ESTIMATES INDICATED THAT UP TO 3 INCHES OR 
MORE HAD FALLEN IN THE PAST 3 HOURS ACROSS PARTS OF THE WARNING 
AREA...ESPECIALLY IN AN AREA BETWEEN SOUTH TUCSON AND SAHUARITA. 
ALSO...AN AUTOMATED RAIN GAUGE IN GREEN VALLEY NEAR THE SANTA CRUZ 
RIVER AND EAST CONTINENTAL ROAD INDICATED 2.05 INCHES OF RAIN IN THE 
PAST 3 HOURS. WITH THAT SAID...WASHES AND SMALL STREAMS WILL LIKELY 
BE EXPERIENCING ELEVATED FLOW FOR THE NEXT COUPLE OF HOURS ALONG 
WITH PONDING OF WATER ON STREETS AND COUNTY ROADS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAHUARITA 
AND GREEN VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3173 11133 3208 11123 3210 11088 3189 11076
      3174 11088 3174 11109

$$
943 
WGUS75 KTWC 280054
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
554 PM MST TUE JUL 27 2010

AZC019-280104-
/O.EXP.KTWC.FF.W.0023.000000T0000Z-100728T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
554 PM MST TUE JUL 27 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MST FOR EAST CENTRAL
PIMA COUNTY...

THE THREAT OF FLASH FLOODING HAD END. HOWEVER...NORMALLY DRY WASHES 
AND SMALL STREAMS MAY STILL EXPERIENCE FLOW FOR A FEW MORE HOURS. 

LAT...LON 3173 11133 3208 11123 3210 11088 3189 11076
      3174 11088 3174 11109

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 1:45 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 27, 1:45 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST TUE JUL 27 2010

.SYNOPSIS...MOISTURE WILL REMAIN IN PLACE FOR CONTINUED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK.

&&

.DISCUSSION...LATEST WV IMAGERY AND 12Z UPPER AIR PLOTS DEPICT 500
MB HIGH CENTER NEAR THE FOUR CORNERS AND 300 MB HIGH JUST TO OUR
NORTHWEST. MEANWHILE...AN INVERTED TROUGH IS LOCATED ACROSS THE
CENTRAL GULF OF CALIFORNIA EXTENDING INTO CENTRAL SONORA AND MOVING
TOWARD THE NORTHWEST. THE OTHER MAJOR PLAYER IS A LARGE UPPER
LOW/PVD ACROSS WEST CENTRAL TEXAS THAT IS MOVING TO OUR WEST AND
WILL IMPACT OUR WEATHER A LITTLE LATER THIS WEEK. 12Z KTWC SOUNDING
CAME IN QUITE JUICY WITH 1.91 INCHES OF PRECIPITABLE WATER COURTESY
OF A GULF SURGE THAT HAS INCREASED MOISTURE OVER THE LAST DAY OR SO.
CURRENT RADAR IMAGERY SHOWS SCATTERED SHOWERS AND THUNDERSTORMS
MAINLY ACROSS PIMA/SE PINAL/SANTA CRUZ/COCHISE COUNTIES. RAINFALL
AMOUNTS HAVE GENERALLY BEEN UP TO AN INCH WITH LOCALLY HIGHER
AMOUNTS. THESE ARE MAINLY LOW TOPPED THUNDERSTORMS PRODUCING VERY
HEAVY RAIN...BUT FLOODING HAS BEEN MINOR THUS FAR AS THESE STORMS
CONTINUE MOVE TO THE WEST TO NORTHWEST AT ABOUT 5 TO 10 MPH. THE
MAIN CONCERN HEADING THROUGH THE AFTERNOON AND INTO THE EVENING IS
WHETHER THESE THUNDERSTORMS WILL BE ABLE TO CONGEAL INTO AN MCS INTO
THIS EVENING AND PERHAPS EVEN CONTINUING INTO THE OVERNIGHT HOURS.
CONFIDENCE IS HIGH ENOUGH TO MAINTAIN HEAVY RAIN WORDING THROUGH
THIS EVENING IN THE FORECAST PACKAGE...BUT NOT FOR A FLASH FLOOD
WATCH.

WEDNESDAY WILL BE A DIFFICULT FORECAST AS MUCH WILL DEPEND ON HOW
WORKED OVER WE ARE FROM CONVECTION THIS AFTERNOON CONTINUING INTO
THE EVENING AND OVERNIGHT. THE FLOW WILL BE STRONGER FROM THE
SOUTHEAST WHICH WILL BE FAVORABLE TO BRING STORMS INTO THE DESERTS.
GIVEN THE DEEP MOISTURE STILL IN PLACE AND THE UNCERTAINTY WILL GO
WITH JUST ABOVE CLIMO POPS. BY THURSDAY THE UPPER LOW FROM THE EAST
WILL MOVE INTO THE AREA. THERE ARE SOME TIMING DIFFERENCES BETWEEN
THE MODELS WITH THE GFS AND ECMWF BRINGING IT IN QUICKER THAN THE
NAM. THUS...THE NAM DEPICTS MORE OF A NORTHEASTERLY STEERING
FLOW WHICH WOULD BE FAVORABLE FOR CONVECTION MOVING SOUTHWEST OFF
THE RIM WHILE THE GFS/ECMWF DEPICT EAST TO SOUTHEAST STEERING FLOW.
REGARDLESS ON THE WEST SIDE OF THE UPPER LOW WE SHOULD BE IN A
FAVORABLE REGION FOR ENHANCED LIFT WITH A CONTINUED ACTIVE MONSOON
PATTERN THURSDAY. WITH THE LOW OVER ARIZONA THROUGH FRIDAY AND
PERHAPS INTO SATURDAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED WITH SOME OVERNIGHT ACTIVITY POSSIBLE AS WELL. THUS...WILL
MAINTAIN ABOVE CLIMO POPS DURING THIS TIMEFRAME. BY LATER THIS
WEEKEND INTO EARLY NEXT WEEK THE FLOW WILL BECOME MORE SOUTHERLY
FLOW AND WILL KEEP A STANDARD MONSOON FORECAST DURING THIS TIME.

&&

.AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH 06Z...ESPECIALLY SOUTH OF KTUS. CLOUD CEILINGS WILL
GENERALLY BE 7-11K FT...BUT MVFR CIGS AND VSBYS WILL OCCUR IN HEAVY
RAIN. SURFACE WINDS OUT OF THE EAST WILL BE LESS THAN 15
KNOTS...EXCEPT FOR GUSTS NEAR 40 KNOTS NEAR THE STRONGEST
THUNDERSTORMS. CONDITIONS WEDNESDAY SHOULD BE SIMILAR. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ABUNDANT MOISTURE WILL RESULT IN DAILY ROUNDS OF
THUNDERSTORMS. SOME STORMS WILL PRODUCE HEAVY RAIN.  NO FIRE WEATHER
CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 27, 11:10 AM MST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1110 AM MST TUE JUL 27 2010

AZZ019-029>035-280700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1110 AM MST TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VERY MOIST ATMOSPHERE IS IN PLACE OVER ALL OF SOUTHEAST
ARIZONA. EXPECT SCATTERED SHOWERS TO BECOME MORE WIDESPREAD THIS
AFTERNOON WITH SLOW MOVING SHOWERS AND THUNDERSTORMS PRODUCING
AREAS OF HEAVY RAINFALL. ISOLATED STRONG WIND GUSTS WILL BE
POSSIBLE IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE MONSOON PATTERN WILL CONTINUE THROUGH THE PERIOD...WITH
HEAVY RAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 27, 1:56 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
156 PM MST TUE JUL 27 2010

AZZ033-272145-
TUCSON METRO/MARANA/GREEN VALLEY AZ-
156 PM MST TUE JUL 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 245 PM
MST...

AT 151 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAHUARITA...OR 9 MILES NORTHEAST OF GREEN
VALLEY...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAHUARITA AND SAN XAVIER
MISSION.

LAT...LON 3193 11126 3218 11108 3196 11069 3182 11080
TIME...MOT...LOC 2056Z 126DEG 8KT 3197 11094

GL
Special weather statement, Jul 27, 2:37 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
237 PM MST TUE JUL 27 2010

AZZ033-035-272215-
COCHISE COUNTY AZ-TUCSON METRO/MARANA/GREEN VALLEY AZ-
237 PM MST TUE JUL 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA AND NORTHWESTERN
COCHISE COUNTIES UNTIL 315 PM MST...

AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES NORTH OF BENSON...NEAR
CASCABEL...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...CASCABEL AND REDINGTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3214 11074 3244 11067 3243 11016 3213 11044
TIME...MOT...LOC 2137Z 115DEG 8KT 3231 11035

DROZD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:22 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jul 27, 1:56 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Jul 27, 2:05 PM MSTFlash Flood WarningTWCPima115 min
Jul 27, 2:37 PM MSTSpecial Weather StatementTWC38 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.